Acid-Suppressing Antihistamines May Up Hospital C diff Risk

Larry Hand

March 28, 2013

Hospitalized patients taking gastric acid–suppressing antihistamines are at greater risk than the general population for infection from diarrhea-causing Clostridium difficile (C diff), especially if they are also taking antibiotics, according to a study published online March 4 in PLoS One.

Imad M. Tleyjeh, MD, of King Fahad Medical City, Riyadh, Saudi Arabia, and the Division of Infectious Diseases, Mayo Clinic, Rochester, Minnesota, and colleagues conducted a systematic review of analytical studies that examined the association between the use of histamine-2 receptor antagonists (H2RAs) and incidence of C diff infection (CDI).

The possible association between gastric acid therapy and CDI has been suggested by 4 recent meta-analyses, the researchers write, and the US Food and Drug Administration posted a warning last year on the topic.

The researchers found 35 such observations from 33 eligible studies involving 201,834 participants in 6 countries. In a meta-analysis, using univariate and multivariate linear regression and adjusting for 3 continuous variables (journal impact factor, number of variables adjusted in studies, and proportion of patients exposed to antibiotics), the researchers calculated the pooled effect estimate for the association between H2RAs and CDI as 1.44 (95% confidence interval [CI], 1.22 - 1.7; I2 = 70.5%) overall and 1.39 (1.15 - 1.68, I2 = 72.3%) for high-quality studies.

They also calculated the number needed to harm (NNH), using the pooled odds ratio from the meta-analysis, for the incidence of CDI 14 days after admission and for patients receiving or not receiving antibiotics. For patients receiving antibiotics, the NNH was 58 (95% CI, 37, 115); for patients not receiving antibiotics, the NNH was 425 (95% CI, 267, 848); and for the general population, the NNH at 1 year was 4549, (95% CI, 2860, 9097).

The researchers write that this is the first systematic evaluation of the association between H2RAs and CDI and that although moderate differences between studies may limit the value of results, most studies did find the association as positive.

Unclear Mechanism

"It's not clear why these antihistamines increase the risk of C diff infection, because gastric acid does not affect C diff spores," senior author Larry Baddour, MD, a Mayo infectious diseases expert, said in a news release. "However, it may be that vegetative forms of C diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors, and cause infection."

The low NNH (58) needed to cause 1 case of CDI in hospitalized patients makes it "necessary to judiciously use H2RAs in these patients," the researchers write, and reducing inappropriate acid-suppression use could lead to a significant reduction in CDI incidence.

They conclude, "The absolute risk of CDI associated with H2RAs was highest in hospitalized patients receiving antibiotics. On the other hand, our findings are reassuring that H2RAs use in the general population as over-the-counter medications do not pose a significant CDI risk."

The authors report no relevant financial relationships.

PLoS One. Published online March 4, 2013. Full article

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....